Tacrolimus interaction with dexmedetomidine - A case report

Sarah R. Stiehl, James E. Squires, John C. Bucuvalas, Trina S. Hemmelgarn

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Drugs and xenobiotics that inhibit the CYP-450 isoenzyme 3A4 are associated with increased serum tacrolimus levels. We sought to determine whether there was a temporal association between initiation of dexmedetomidine and increased serum tacrolimus levels. An interaction has not been previously documented. We reviewed tacrolimus levels and dosing in a pediatric patient aged 8 months who had undergone deceased-donor liver transplantation for biliary atresia and later required sedation with dexmedetomidine continuous infusion during the POD (212-216). Serum tacrolimus trough levels increased 4-fold from 3.4 to 13.1 ng/mL (tacrolimus regimen: 1 mg every 12 h) within 21 h of initiating dexmedetomidine. During dexmedetomidine infusion, serum tacrolimus trough levels were maintained with doses that were 25% of baseline tacrolimus dose. Tacrolimus trough levels decreased to below goal range within 30-40 h of discontinuation of dexmedetomidine. Data submitted to the U.S. Food and Drug Administration demonstrate that dexmedetomidine inhibits CYP 3A4 and may produce adequate liver concentrations that could interfere with tacrolimus metabolism. We suggest that tacrolimus levels should be carefully monitored in children receiving prolonged infusions of dexmedetomidine to avoid adverse events associated with elevated tacrolimus levels.

Original languageEnglish
Pages (from-to)155-157
Number of pages3
JournalPediatric Transplantation
Volume20
Issue number1
DOIs
StatePublished - 1 Feb 2016
Externally publishedYes

Keywords

  • dexmedetomidine
  • pediatric liver transplantation
  • tacrolimus
  • therapeutic drug monitoring

Fingerprint

Dive into the research topics of 'Tacrolimus interaction with dexmedetomidine - A case report'. Together they form a unique fingerprint.

Cite this